Alert archive / Louisiana / Wind Advisories in 2024

Wind Advisory 12, NWS Lake Charles, LA

March 15, 2024Jefferson County, Orange County, Texas; 6 parishes in Louisiana

NWS Lake Charles, LA issued this wind advisory at Mar 15, 2024, 9:29 PM CDT for Jefferson County, Orange County, Texas; 6 parishes in Louisiana. It took effect at Mar 15, 2024, 10:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 9:29 PM CDT (02:29 UTC)
In effect from
Mar 15, 2024, 10:00 PM CDT
Expired
Mar 16, 2024, 1:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA

Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 19 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2024-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2024-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS74 KLCH 160229
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
929 PM CDT Fri Mar 15 2024

LAZ073-074-141-241-TXZ515-516-615-616-160600-
/O.NEW.KLCH.WI.Y.0012.240316T0300Z-240316T0600Z/
West Cameron-East Cameron-Northern Calcasieu-Southern Calcasieu-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Orange, Grand Lake, Iowa, Creole,
Westlake, Hayes, Beaumont, Port Arthur, Sulphur, Klondike, Bridge
City, Rutherford Beach, China, Sabine Pass, Vidor, Vinton,
Nederland, Bell City, Hackberry, Carlyss, Cameron, De Quincy,
Lake Charles, Johnson Bayou, Sea Rim State Park, Mauriceville,
Grand Chenier, and Moss Bluff
929 PM CDT Fri Mar 15 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...East winds around 20 mph with gusts up to 35 mph expected.

* WHERE...In Louisiana, East Cameron, Northern Calcasieu, Southern 
  Calcasieu, and West Cameron Parishes. In Texas, Lower Jefferson, 
  Northern Orange, Southern Orange, and Upper Jefferson Counties.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

24
1 follow-up statement
124 
WWUS74 KLCH 160349
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
1049 PM CDT Fri Mar 15 2024

TXZ515-516-615-616-160500-
/O.CAN.KLCH.WI.Y.0012.000000T0000Z-240316T0600Z/
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
Including the cities of Beaumont, Sabine Pass, Vidor, Nederland,
China, Mauriceville, Sea Rim State Park, Orange, Bridge City, and
Port Arthur
1049 PM CDT Fri Mar 15 2024

...WIND ADVISORY IS CANCELLED...

$$

LAZ044-142-143-152-242-243-252-160600-
/O.EXA.KLCH.WI.Y.0012.000000T0000Z-240316T0600Z/
Lafayette-Northern Jefferson Davis-Northern Acadia-Upper
Vermilion-Southern Jefferson Davis-Southern Acadia-Lower
Vermilion-
Including the cities of Maurice, Elton, Gueydan, Topsy, Meaux,
Abbeville, Morse, Rayne, Welsh, Kaplan, Intracoastal City, Iota,
Branch, Hathaway, Church Point, Lake Arthur, Fenton, Lafayette,
Crowley, Jennings, and Forked Island
1049 PM CDT Fri Mar 15 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...East winds 10 to 20 mph with gusts up to 30 mph.

* WHERE...Lafayette, Lower Vermilion, Northern Acadia, Northern 
  Jefferson Davis, Southern Acadia, Southern Jefferson Davis, and 
  Upper Vermilion Parishes.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

LAZ073-074-141-241-160600-
/O.CON.KLCH.WI.Y.0012.000000T0000Z-240316T0600Z/
West Cameron-East Cameron-Northern Calcasieu-Southern Calcasieu-
Including the cities of Johnson Bayou, Moss Bluff, Iowa, Grand
Chenier, Grand Lake, Rutherford Beach, Vinton, Hackberry, Lake
Charles, Bell City, Sulphur, Carlyss, De Quincy, Cameron,
Westlake, Hayes, Creole, and Klondike
1049 PM CDT Fri Mar 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

* WHAT...East winds 10 to 20 mph with gusts up to 30 mph.

* WHERE...East Cameron, Northern Calcasieu, Southern Calcasieu, and 
  West Cameron Parishes.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Stigger/87

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Mar 15, 5:01 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 15, 5:01 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
501 PM CDT Fri Mar 15 2024

...New UPDATE...

.UPDATE...
Issued at 455 PM CDT Fri Mar 15 2024

Quick update this afternoon as storms in SE TX rapidly
intensified with multiple reports of hail occurring. Severe Watch
#54 for our westernmost SE TX counties was extended east to the
Sabine River, still in effect until 8 PM. IF storms maintain
strength as they move east, there will likely be a new watch
issued to include SW LA.

24

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 330 PM CDT Fri Mar 15 2024

Complex situation in the short term will provide a rather active
period.

Convective outflow boundary and frontal system will move south for
the remainder of the afternoon and this evening before hanging up
between the I-10 corridor and the coast. Meanwhile, a short wave
in the southwest flow aloft will be moving across allowing for
thunderstorms to develop, especially over southeast Texas were
conditions have not been worked over and remain very warm and
unstable. A severe thunderstorm watch will be in effect through 7
pm for mainly damaging wind gusts and large hail. There is still
some uncertainty as to how strong storms will be move as they move
further east into and across the Sabine Basin this evening as loss
of daytime heating may help to rapidly decrease instability.

The surface boundary will remain stalled near the coast through
the weekend. Meanwhile, an upper level low will be cut-off over
the southwest U.S. Disturbances will eject out from the upper
level low and move in the southwest flow aloft across the region.
As these systems move across, they will interact with a very moist
air mass to go along with the extra focus from the nearby surface
boundary. Therefore, although the weekend will not be a washout,
there will be times when widespread shower and storms will be
moving across.

The best times for these waves of activity look to be late on
Saturday afternoon into Saturday evening. Then again late Sunday
night into the day on Sunday. With each wave there will be a
chance for strong storms with heavy rainfall. Wind gusts, hail,
and urban type street flooding will be the main concerns.

A dip in the northern stream on Sunday will help push a cold front
into the region and through the forecast area late Sunday. This
will push the deep moisture and unstable air mass away ending rain
chances.

Rua

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 330 PM CDT Fri Mar 15 2024

A rather sharp cold front will have moved through by the start of
the long term period on Monday with much cooler and drier air
moving in. Decent pressure gradient with the high pressure moving
in behind making for a rather cool and windy day.

The Canadian high pressure system will settle over the region on
Monday night into Tuesday morning providing rather cold
temperatures. Lows ranging from the mid to upper 30s in central
Louisiana to low to mid 40s elsewhere.

The high pressure system will move off to the east during Tuesday
with a warming trend beginning by mid week.

The upper level low that has been cut off over the southwest U.S.
will finally open up and move across the forecast area on Thursday
with a chance for showers and thunderstorms.

Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Mar 15 2024

Convective outflow boundary and surface front is moving down into
the forecast area this afternoon. Strongest convection with this
system has moved through KAEX, meanwhile, this boundary may will
make it down into the KLFT/KARA terminals between 19z-23z with
brief gusty winds and thunderstorm activity. Western portion of
this line is expected to weaken before reaching KLCH/KBPT.

An upper level disturbance may bring another round of showers and
storms late this afternoon into evening hours with the potential
to affect the KBPT/KLCH/KLFT/KARA terminals between 15/23z-16/04z.

Frontal system will stall near the coast this evening with frontal
inversion trapping low level moisture that will bring about low
clouds and fog with MVFR conditions decreasing to IFR overnight.

Rua

&&

.MARINE...
Issued at 330 PM CDT Fri Mar 15 2024

For the marine area, in the near term fog formation is the big
question. Currently, fog has lifted with decent visibility being
reported. However, frontal boundary to the north will stall north
of the forecast area, keeping a warm and moist air mass in place
over relatively cooler water temperatures. Therefore, fog
potential looks high tonight into Saturday morning, and likely
become dense at times. Therefore a marine dense fog advisory will
be in effect from 10 pm tonight to 10 am Saturday.

Occasional showers and thunderstorms will remain in the forecast
with periods of sea fog through the weekend until a stronger
secondary cold front moves across late Sunday that will bring much
drier and cooler temperatures.

The north winds behind the front will be rather strong and gusty
into Monday with small craft advisory conditions likely.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  60  76  59  68 /  40  40  80  60
LCH  65  77  63  73 /  50  40  80  70
LFT  67  80  66  74 /  40  40  70  80
BPT  66  79  65  76 /  40  40  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from 10 PM this evening to 10 AM CDT Saturday
     for GMZ430-432-435-436-450-452-455-470-472-475.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...07

In the hours before

Local storm report, Mar 15, 4:04 PM CDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
404 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             3 ESE Sour Lake         30.11N 94.35W
03/15/2024  M0.75 inch       Hardin             TX   Public

            Public reports 0.75 inch hail.

&&

MKC
Special weather statement, Mar 15, 4:44 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
444 PM CDT Fri Mar 15 2024

LAZ141-152215-
Northern Calcasieu LA-
444 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALCASIEU PARISH
THROUGH 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgerly, or near Vinton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Vinton, De Quincy, Buhler, and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3027 9365 3040 9351 3040 9349 3043 9349
      3045 9346 3032 9326 3020 9360
TIME...MOT...LOC 2144Z 233DEG 20KT 3028 9353

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Mar 15, 4:44 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
444 PM CDT Fri Mar 15 2024

TXZ180-201-261-152215-
Hardin TX-Southern Jasper TX-Tyler TX-
444 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES THROUGH 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kountze, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Silsbee, Kountze, Fred, and Caney Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 3065 9424 3054 9407 3052 9407 3052 9405
      3050 9401 3032 9423 3040 9439
TIME...MOT...LOC 2144Z 213DEG 15KT 3043 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stigger/87
Local storm report, Mar 15, 5:42 PM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
542 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             5 S Lumberton           30.19N 94.19W
03/15/2024  M1.00 inch       Hardin             TX   Public

            Photo received of 1 inch hail. Time
            estimated by radar.

&&

MKC
Special weather statement, Mar 15, 6:00 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
600 PM CDT Fri Mar 15 2024

LAZ073-074-141-241-TXZ262-516-616-152345-
West Cameron LA-Southern Calcasieu LA-Northern Calcasieu LA-
East Cameron LA-Northern Orange TX-Southern Newton TX-
Southern Orange TX-
600 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON...CALCASIEU
PARISHES IN SOUTHWESTERN LOUISIANA AND NORTHEASTERN ORANGE COUNTIES
THROUGH 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vinton, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Lake Charles, Sulphur, Orange, Westlake, West Orange, Vinton, Iowa,
Grand Lake, Lake Charles Regional Airport, Moss Bluff, Carlyss,
Buhler, Hacketts Corner, Hartburg, Heberts Marina, Forest Heights,
Toomey, Lebleu Settlement, Edgerly, and Sweet Lake.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 878.
 Interstate 10 in Louisiana between mile markers 1 and 42.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2995 9326 2997 9327 3002 9327 3005 9329
      3005 9333 2995 9334 2998 9373 3027 9377
      3038 9308 3038 9303 3026 9303 3026 9302
      2993 9299
TIME...MOT...LOC 2300Z 266DEG 28KT 3016 9356

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Mar 15, 6:45 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
645 PM CDT Fri Mar 15 2024

LAZ031-073-141-142-241-242-160015-
West Cameron LA-Southern Calcasieu LA-Allen LA-
Southern Jefferson Davis LA-Northern Calcasieu LA-
Northern Jefferson Davis LA-
645 PM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMERON...JEFFERSON
DAVIS...CALCASIEU AND SOUTH CENTRAL ALLEN PARISHES THROUGH 715 PM
CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Welsh to 8 miles southwest of Carlyss. Movement
was east at 70 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Lake Charles, Sulphur, Orange, Jennings, Westlake, Welsh, Vinton,
Iowa, Kinder, Fenton, Moss Bluff, Lake Charles Regional Airport,
Toomey, Lebleu Settlement, Gillis, Edgerly, Carlyss, Buller, Pine
Island, and Holmwood.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 1 and 66.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2994 9370 3011 9371 3014 9369 3015 9371
      3022 9372 3050 9277 3027 9262 3023 9262
      3020 9259 3005 9324 3005 9333 3003 9333
TIME...MOT...LOC 2344Z 258DEG 59KT 3024 9284 3010 9348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Stigger/87

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:50 PM CDTSpecial Marine WarningLCH55 min
Mar 15, 9:28 PM CDTSmall Craft AdvisoryLCH6 hr
Mar 15, 9:44 PM CDTSpecial Marine WarningLCH61 min

Nearby

Wind Advisories in Louisiana, 2024Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.